Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Adverse drug events

Proton pump inhibitors may increase risk of first stroke

Data from 244,679 patients that had undergone endoscopy show that stroke incidence was 19% higher in patients who filed a prescription for a PPI compared with those with no PPI exposure

Proton pump inhibitors (PPIs) have previously been linked to an increased risk of heart attack and vascular dysfunction.

To explore if PPI use could also be associated with stroke risk, researchers from the Danish Heart Foundation in Copenhagen studied national registry data for 244,679 patients over 30 years of age who had undergone endoscopy between 1997 and 2012 and had no history of cardiovascular disease.

Overall, 9,489 patients had a first stroke during nearly six years of follow-up. The stroke incidence rate was 19% higher among the 44% of patients who filed a prescription for a PPI compared with those who had no exposure to the drug class.

The team, who reported their preliminary results at the American Heart Association’s Scientific Sessions[1] in New Orleans, Louisiana, says that given the widespread use of PPIs globally, further research into their cardiovascular safety is warranted. 

Citation: Clinical Pharmacist DOI: 10.1211/CP.2016.20202126

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • MRI showing intracerebral haemorrhage

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.